Articles |

Dental and Gingival Pain as Side Effects of Niacin Therapy FREE TO VIEW

Richard F. Leighton; Neil F. Gordon; Gilbert S. Small; William J. Davis; Earl S. Ward, Jr.
Author and Funding Information

Affiliations: From the Medical College of Ohio, Toledo, OH,  From the Center for Heart Disease Prevention, St. Joseph's/Candler Health System, Savannah, GA,  From the Department of Oral and Maxillofacial Surgery, University of Michigan, Ann Arbor, MI,  From the Department of Pharmacy Practice, Mercer University, Southern School of Pharmacy, Macon, GA

Richard F. Leighton, MD, 5 Amberly Court, Savannah, GA 31411-2702

1998 by the American College of Chest Physicians

Chest. 1998;114(5):1472-1474. doi:10.1378/chest.114.5.1472
Text Size: A A A
Published online


Two 65-year-old white men with coronary heart disease, given niacin therapy for dyslipidemia for 5 months, developed intense dental and gingival pain that was associated with increases in dose and that was relieved with discontinuance of niacin treatment. One individual who took crystalline niacin had beneficial effects on lipid levels, while the other person who took a delayed release preparation had little lipid effect. The cause of these previously unreported side effects of niacin therapy is uncertain but may be related to prostaglandin-mediated vasodilatation, hyperalgesia of sensory nerve receptors, and potentiation of inflammation in the gingiva with referral of pain to the teeth.




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543